What to do in a COPD emergency - Caidr
Back
HomeShop
Caidr
Cart
Search
Menu
article icon

article

What to do in a COPD emergency

Updated 04.04.2022
EmailFacebookPinterestTwitter

COPD, or chronic obstructive pulmonary disease, usually requires inhalers to keep symptoms under control and allow you to go about your daily activities. Sometimes the lungs can get irritated and inflamed, leading to a flare-up, or what we call, an acute exacerbation of COPD. As you learn to manage your condition, you might notice predictable triggers – the flu, a chest infection, cold weather, a smoky environment – or there may be no obvious cause. It’s important to recognise when it’s not just a bad breathing day, but a COPD flare-up, and what action to take.

What are the signs of a flare-up?

You may be finding it more difficult to breathe – you're breathing faster or more shallow breaths even without much movement. If you reach for your reliever inhaler (the blue one called salbutamol), this may not provide the usual relief, or not for as long. You might notice your cough is getting worse: you're producing more mucus, thicker mucus, or it has changed colour.

What are the signs of an emergency?

You need to call for an ambulance on 999 or get to hospital immediately if you are struggling to breathe plus any of the following: – you have central chest pain – you have pain spreading down your left arm, or into your neck, jaw or back – you are feverish and feeling or being sick If you are with someone in this situation, sit them upright, keep them calm and reassured that help is on its way, and get them to concentrate on taking deeper breaths in and out.

What’s a rescue pack?

You will likely have a COPD treatment plan to follow for when symptoms get worse. This will start with taking your reliever inhaler more often. Your doctor may have prescribed you medications – steroid tablets and/or antibiotics – to start under certain circumstances, until they can review you. This early treatment at home helps you feel better sooner, and may prevent you needing a hospital admission. It’s important to understand when to take these, as using them too often can have side effects. If you’re feeling more wheezy and out of breath, and you’re reaching for your blue inhaler more often for a day or two, you may need steroid tablets to reduce the inflamation of your COPD flare-up. In addition, if your cough is worse, there’s more mucus, or it’s green, you may need antibiotics alongside steroid tablets, as a bacterial chest infection could be causing the COPD flare-up. This can also cause you to feel feverish, unwell and off your food. You may have been prescribed either of these ahead of time. If not, see your doctor urgently for a review and prescription.

When should I see my doctor?

See your doctor if your breathing is worse, or you think you have a chest infection, to get steroids and possibly antibiotics prescribed. If you have a rescue pack, see your doctor within two days if starting these has not helped, or sooner if your condition worsens. Contact your doctor to ensure you have a new rescue pack prescribed for future flare-ups. If you are needing to rely on your reliever inhaler on a regular basis or turning to rescue pack frequently, you should book a routine review with your doctor, who may change your preventative medication.

Was this helpful?

Was this helpful?

EmailFacebookPinterestTwitter